Alert archive / New Jersey / Flash Flood Warnings in 2022
Flash Flood Warning 26, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 13, 2022, 3:43 AM EDT for Essex County, Union County, New Jersey. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2022, 3:43 AM EDT (07:43 UTC)
- Expired
- Sep 13, 2022, 4:57 AM EDT
- In force
- 74 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:04 AM EDT | FLASH FLOOD | Newark, NJ | FLASH FLOODING ON MCCLELLAN STREET WITH TRAFFIC BLOCKED. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WGUS51 KOKX 130743
FFWOKX
NJC013-039-131045-
/O.NEW.KOKX.FF.W.0026.220913T0743Z-220913T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
343 AM EDT Tue Sep 13 2022
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Southern Essex County in northeastern New Jersey...
Union County in northeastern New Jersey...
* Until 645 AM EDT.
* At 343 AM EDT, Doppler radar indicated thunderstorms producing
torrential rainfall moving into the warned area. radar estimates
between 1.75 and 2.25 inches of rain have already fallen.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that could experience flash flooding include...
Newark, Plainfield, Linden, Summit, Clark, Union, Irvington,
Westfield, Rahway, Maplewood, Scotch Plains, Cranford, Hillside,
Roselle, Roselle Park, Berkeley Heights, New Providence,
Kenilworth, Fanwood and Mountainside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of urban
areas, highways, streets and underpasses as well as other drainage
areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4075 7424 4072 7416 4060 7425 4059 7429
4061 7431 4060 7446 4062 7443 4066 7440
4067 7441 4066 7442 4066 7443 4066 7445
4067 7446 4068 7445 4069 7445 4069 7443
4072 7440 4072 7439 4073 7439 4073 7438
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Goodman1 follow-up statement
181
WGUS71 KOKX 130857
FFSOKX
Flash Flood Statement
National Weather Service New York NY
457 AM EDT Tue Sep 13 2022
NJC013-039-130907-
/O.CAN.KOKX.FF.W.0026.000000T0000Z-220913T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Essex NJ-Union NJ-
457 AM EDT Tue Sep 13 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN ESSEX AND UNION
COUNTIES...
The heavy rain has passed to the east. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 4075 7424 4072 7416 4060 7425 4059 7429
4061 7431 4060 7446 4062 7443 4066 7440
4067 7441 4066 7442 4066 7443 4066 7445
4067 7446 4068 7445 4069 7445 4069 7443
4072 7440 4072 7439 4073 7439 4073 7438
$$
GoodmanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:43 AM EDT, 2 hours earlier.
Area forecast discussion, Sep 13, 1:43 AM EDT, 2 hours before
Area Forecast Discussion National Weather Service New York NY 143 AM EDT Tue Sep 13 2022 .SYNOPSIS... A slow moving cold front and frontal wave will impact the area today. The cold front will pass offshore this evening, followed by weak high pressure building in on Wednesday. Another cold front will move through Wednesday night, with high pressure building in Thursday through the end of the week. The center of the high will move over the area for the first half of next weekend, and offshore later in the week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Concentration is on showers/tstms with the approaching warm front and weak wave of low pressure to our SW producing heavy rainfall, with flood advisories for much of NE NJ and parts of NYC where KOKX radar estimates widespread 1/2 to 1 inch amts and a few bands of 1-2 inches. This activity will move up into the lower Hudson Valley and SW CT overnight. Meanwhile, upstream activity from PHL metro into central NJ remains widely scattered attm but will monitor closely, since NAM-4km and HRRR suggest some potential for consolidation into more organized clusters that could produce more widespread heavy rain as they lift toward the NYC metro area. There will be little diurnal temp range overnight with the cloud cover and approaching warm front. Lows are forecast to range from the upper 60s inland to around 70 at the coast. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/... Cold front slowly progresses across the area on Tuesday with scattered convection, especially late morning into the afternoon hours. SPC has eastern sections of the Lower Hudson Valley, CT, and Long Island under a marginal risk for severe tstms. This is due to about 40kt of deep-layer shear and moderate to high instability. There is pronounced drying through the day and that's why locations to the west are less likely to see a severe threat as the airmass stabilizes more quickly in the afternoon. Trends in how quickly dry air filters into the area will be critical to the organization of the convection. Skies will clear from SW to NE in the afternoon. Highs will top out in the lower to mid 80s Tuesday afternoon, which is still about 5 to 8 degrees above normal. The cold front exits eastern LI/SE CT Tuesday evening with a much drier, more seasonable airmass filtering in on a westerly flow. Lows Tuesday night will range from the mid 50s inland to the lower and mid 60s at the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Tranquil conditions expected in the long term as weak high pressure builds in at the surface Wednesday. In the upper levels, low amplitude trough will be slow to move east as another surface cold front approaches from the northwest Wednesday and moves through Wednesday night. Model guidance continues to show this frontal passage to move through dry. Some downsloping winds during the day Wednesday may allow for seasonably warm temperatures, with highs generally in the lower 80s. Canadian high pressure builds in Thursday through the end of the week as the upper level trough slowly pushes east. Seasonable temperatures Thursday and Friday with highs in the 70s and lows in the 50s along the coast with some 40s well inland. Lower temperatures are possible Thursday night and Friday night if winds are calmer than is currently forecast, maximizing radiational cooling. Warmer temperatures and more humid conditions are expected by the weekend with high pressure offshore and a warm front passing to the north of the area. However, temperatures will not be too excessive as upper level ridge flattens out as it moves into our region. Deterministic models are in better agreement with an slowly approaching cold front late in the weekend into the beginning of next week. GFS is typically more progressive, but for now, stuck close to the NBM and kept conditions dry through then. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... A slow moving cold front, with a wave of low pressure, approaches tonight, and passes through the terminals Tuesday. MVFR to IFR overnight. Showers and thunderstorms expected the next several hours. Heaviest showers and thunderstorms now just north of NYC, but another round is possible from the south. Conditions improve to VFR mid morning Tuesday west, and through the afternoon to the east as the precipitation comes to an end. Possibility for showers and thunderstorms again this afternoon, but confidence remains low for the NYC terminals, only included as -SHRA in SWF. Light southerly to light and variable winds will increase late tonight into Tuesday morning with the approach of a cold front. Winds shift to SW to W and become gusty with the cold front passage. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Lots of uncertainty with respect to timing and placement of SHRA/TSRA overnight. Amendments likely into Tuesday afternoon for timing of precipitation and thunderstorms and changing flight categories. SW to W wind gusts around 20 kt likely Tuesday afternoon. Another round of showers and thunderstorms possible Tuesday afternoon, but confidence remains too low to include in the TAF. .OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY... .Tuesday night-Saturday...VFR. W-WNW wind gusts to 20 kt possible Wednesday afternoon. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Ocean seas will remain around 3 to 4 ft through through Tuesday and may even bounce 5 ft for a time Tuesday afternoon/night in a is SW to W flow gusting up to 20 kt. Showers and isolated thunderstorms are likely overnight with scattered activity lingering into Tuesday as a cold front moves through the waters. Winds and waves are forecast expected to remain below SCA criteria from Wednesday onward. && .HYDROLOGY... Locally heavy rainfall is also possible from showers/tstms from late this evening into Tuesday as a cold front moves through the region. Minor poor drainage flooding in poor drainage areas is the most likely outcome right now, but cannot rule out isolated flash flooding from any storms that directly impact heavily urbanized areas. && .TIDES/COASTAL FLOODING... Swells do start to subside somewhat on Tuesday, with a moderate risk for Tuesday and Wednesday. With decreasing astronomical tides and a gradually decreasing swell, look for tides to mainly fall below minor coastal flood benchmarks going forward. It is still possible that a few locations approach or just touch the minor benchmark at the times of high tide on Tuesday due to a gradually subsiding easterly swell preventing water from exiting. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...BG/JP/DW NEAR TERM...BG/JP/MET/DW SHORT TERM...DW LONG TERM...JP AVIATION...MET MARINE...JP/MET/DW HYDROLOGY...BG/JP/DW TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 12, 8:06 PM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service New York NY 806 PM EDT Mon Sep 12 2022 CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176-178-131000- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Southern Queens- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Showers and thunderstorms with an approaching cold front could produce locally excessive rainfall capable of causing isolated flash flooding tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-008-011-012-NYZ078>081-177-179-131000- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Nassau-Southern Nassau- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-131000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 806 PM EDT Mon Sep 12 2022 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 10:49 PM EDT | Areal Flood Advisory | OKX | Essex, Union | 3 hr |
| Sep 13, 12:22 AM EDT | Areal Flood Advisory | OKX | Hudson | 3 hr |
| Sep 13, 12:56 AM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic | 3 hr |
| Sep 13, 4:01 AM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 2 hr |
| Sep 13, 4:29 AM EDT | Flash Flood Warning | OKX | Hudson | 117 min |
Nearby
Flash Flood Warnings in New Jersey, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.